Virginia, 2005

Damaging Wind in Virginia, July 3, 2005

July 3, 2005 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 2:35 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 3, 2:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT SUN JUL 3 2005

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY NIGHT)...

SHORTWAVE NOW CROSSING SOUTHERN PORTION OF AREA.  DAYTIME HEATING
PLUS PWAT VALUES BETWEEN 1.5 AND 2.0 INCHES ARE PRODUCING SLOW
MOVING...WET THUNDERSTORMS.  MCDOWELL COUNTY IN PARTICULAR GOT HIT
NEAR IEAGER...SOME MINOR FLOODING WAS REPORTED.

DEPARTURE OF SHORTWAVE WILL COINCIDE WITH LOSS OF DAYTIME
HEATING...AND SO EXPECT MOST ACTIVITY TO WANE BY 03Z OR SO.
LOW-LEVEL SOUTHEAST FLOW AND MOISTURE MAY KEEP SOME ACTIVITY GOING
THROUGH MUCH OF THE NIGHT ALONG THE FAVORED EASTERN UPSLOPE
AREAS...KEPT A SLIGHT CHANCE GOING HERE.  OTHERWISE...SHOULD SEE
MOSTLY CLEAR SKIES WEST OF THE MOUNTAINS...SAVE PERHAPS THE TYPICAL
AC DECK AROUND SUNRISE.

MAV NUMBERS WERE A BIT TOO COOL LAST NIGHT.  THINK THIS IS THE CASE
AGAIN AND RAN WITH THE SLIGHTLY WARMER FWC NUMBERS.

LEFT SOME SLIGHT CHANCE POPS ON MONDAY OVER MOUNTAINS...AND OVER SE
OHIO...WITH HIGHER CAPE.  NO BIG CHANGES ON FRONTAL SPEED.
INCREASED POPS TO AROUND 50 POP ON TUESDAY.

GAINING MORE CONFIDENCE THAT THE SURFACE FRONT WILL MOVE TO OUR EAST
AND SOUTH DURING THE DAY ON WEDNESDAY. BASED FORECAST ON FRONT STILL
OVER SOUTHERN COUNTIES AT DAWN ON WEDNESDAY.

.LONG TERM (THURSDAY THROUGH SUNDAY)...

UPPER AIR TROF OVER GREAT LAKES BEHIND THE FRONT IN THE DRIER AIR
MAY BE STRONG ENOUGH FOR A FEW SHOWERS WEDNESDAY EVENING ACROSS
NORTHERN COUNTIES.

ONCE UPPER TROF SHIFTS E...DRIER THUR-SATURDAY.  COOLEST/LOWEST
MAXIMUM TEMPERATURE ON THURSDAY.  HPC GUIDANCE ACCEPTED IN MOST PART.

&&

.PREVIOUS DISCUSSION...
(ISSUED 137 PM EDT SUN JUL 3 2005)

SHORT TERM (REST OF TODAY)...

FURTHER INCREASED/EXPANDED POPS GIVEN ACTIVITY BEGINNING TO LIGHT UP
88D LOOPS.  NOT EXPECTING MUCH IF ANY SEVERE ACTIVITY GIVEN WEAK
FLOW...BUT PWATS FROM 1.5 TO 1.8 INCHES COULD MEAN SOME HEFTY
DOWNPOURS.  TWEAKED TEMPS/CLOUDS SLIGHTLY AS WELL.

AVIATION...

ADDED CB TO TAFS AT CKB/EKN/BKW...WHICH HAVE THE BEST SHOT OF
SUSTAINING A HIT FROM A STORM.  OTHERWISE...VFR SHOULD RULE AWAY
FROM THE RAIN.  FOG MAY BE A LITTLE THICKER OVERNIGHT...FOR NOW KEPT
IFR OR WORSE AT CRW/HTS/EKN...BUT THIS WILL ALSO DEPEND ON IF IT
RAINS AT THESE SITES THIS AFTERNOON.  WHATEVER FOG THERE IS BURNS
OFF BY 14Z WITH VFR THEREAFTER.

PREVIOUS DISCUSSION...
(ISSUED 225 AM EDT SUN JUL 3 2005)

LONG TERM (TONIGHT THROUGH TUESDAY NIGHT)...

SMALL CHANGES MADE TO THIS PERIOD.  STILL KEEPING WITH THE IDEA THAT
HOLIDAY FIREWORKS WILL BE DRY.  HOWEVER...DO HAVE SLIGHT CHANCE POPS
ACROSS THE SOUTHERN WV MOUNTAINS AND OUR VA ZONES...AS WE WILL BE IN
THE WARM SECTOR.  BEST CHANCE OF SHOWER AND THUNDERSTORM WILL BE
AHEAD AND WITH THE COLD FRONT TUESDAY AND TUESDAY NIGHT.

MODELS REMAIN FAIRLY CONSISTENT PRIOR TO DAY 3...WEDNESDAY.  THE NAM
IS DEPICTING A STRONGER COLD FRONT CROSSING THE CWA TUESDAY NIGHT
INTO WEDNESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...CL/KTB
LONG TERM...KTB
Hazardous weather outlook, Jul 3, 2:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT SUN JUL 3 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
300 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 12:17 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT SUN JUL 3 2005

WVZ033-031745-
MCDOWELL-
117 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN MCDOWELL COUNTY...OR ABOUT 10
MILES SOUTHEAST OF GILBERT CREEK...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IAEGER...
  DAVY AND BRADSHAW.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.  A QUICK ONE TO ONE AND A HALF INCHES
OF RAIN IS ALSO POSSIBLE FROM THE ASSOCIATED DOWNPOURS.

10
Special weather statement, Jul 3, 2:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN JUL 3 2005

WVZ015-031930-
KANAWHA-
300 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW.

WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN.  FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 2:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN JUL 3 2005

WVZ015-031930-
KANAWHA-
300 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FOR NORTHERN KANAWHA COUNTY FROM
THE NATIONAL WEATHER SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF PINCH...MOVING NORTH AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ELKVIEW.

WIND GUSTS TO 45 MPH CAN BRING LARGE LIMBS DOWN.  FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HALF HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 2:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT SUN JUL 3 2005

WVZ040-031945-
BARBOUR-
318 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BARBOUR COUNTY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUDRA STATE PARK...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  GALLOWAY...NESTORVILLE...PHILIPPI...JUNIOR AND BELINGTON.

WIND GUSTS TO 45 MPH CAN BRING DOWN LARGE LIMBS. FREQUENT CLOUD TO
GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1.5
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 2:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT SUN JUL 3 2005

VAZ004-032015-
BUCHANAN-
339 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BUCHANAN COUNTY....

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BUCHANAN COUNTY...OR ABOUT 7 MILES
EAST OF GRUNDY...MOVING NORTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY...
  ROSEANN AND HURLEY.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.

12
Special weather statement, Jul 3, 2:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT SUN JUL 3 2005

WVZ033-032030-
MCDOWELL-
356 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MCDOWELL COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MCDOWELL COUNTY...OR ABOUT 11
MILES SOUTH OF GILBERT CREEK...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IAEGER AND
  BRADSHAW.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED WILL RISE QUICKLY.

THE HEAVY RAINFALL WILL COME CLOSE TO AREAS NEAR IAEGER THAT HAVE
HAD MINOR FLOODING EARLIER THIS AFTERNOON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Jackson,KY radar (KJKL), 115 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 3, 3:00 PM EST
Where
Buchanan County, 2 mi NE of Grundy
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -82.067

Trees were blown down along Slate Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460777.